There are different complications which might be linked to diabetes.
There are causes and situations which might bring the blood glucose levels to dangerously low levels. Such situation of really low blood sugar levels is known by the name hypoglycemia or also a diabetic shock.
To understand how to deal with such situation where a person with diabetes has suffered from this shock, first, it’s important to understand what diabetic shock really is.
What is a Diabetic Shock?
Diabetes shock is also known by the name insulin shock or severe hypoglycemia. It’s actually a situation in which the glucose or sugar levels are below 70 mg or dl.
The main thing that causes the occurrence of this diabetic shock is actually an imbalance of insulin in the system, the level of physical activity and the total amount of eaten food.
Warning Signs of a Diabetic Shock
- Sudden changes in behavior
- Extreme hunger
- Feeling anxious
- Feeling dizzy
- A headache
- Pale skin
- Too rapid pulse
- Too aggressive behavior
- Sweaty pajamas and bedding
Causes of Diabetic Shock
- Not taking insulin at the prescribed time as suggested by your doctor
- Skipping a meal
- Suddenly being more physically active in comparison to before
- Drinking alcohol without eating food
- Suddenly change the frequency and total amount with which you eat food
What to Do
When the early signs of low blood glucose appear, the smart thing to do would be to take a blood glucose reading. Prompt attention to the blood glucose reading might prevent an emergency situation.
As remedies, you can consume glucose gel and glucose tablets, that are over-the-counter products which are available in all drug stores. Other options are a handful of raisins, one tablespoon of honey or sugar. 8 oz. glass of milk, non-diet soda and 4 oz. of fruit juice.
After the remedy, you should wait for around 15 minutes and then check the blood glucose levels once more. In case the blood glucose levels are still low, you will need to repeat the same procedure.
What to Do While Waiting for Ambulance
In case mental confusion, unconsciousness or seizure has occurred, the people around the person with diabetes need to act. You should know that this person should get medical attention right away.
While waiting for the ambulance, the attempts to revive the person with diabetes need to be limited to only applying glucagon gel to the inside of the cheek, or applying a small amount of sugar or honey to the gums.
In case the person with diabetes, i.e., the patients is unconscious or semi-conscious, you should not give him/her solid liquids or foods because there is a possibility of choking.
In case the patient is conscious, you need to remain with him/her in order to make sure that they feel comfortable and safe. Tell the emergency staff what you have done in order to revive the patient.
Is vital for those people who are in daily contact with someone with diabetes to know what to do in certain situations, such as this emergency situation. People with diabetes should keep track of their glucose levels and paying attention to them can help keep them safe.
Follow your diabetes management plan, and you won’t have to worry about situations like the one above mentioned, yes, prevention is the key.